Acute liver failure caused by drug-induced hypersensitivity syndrome associated with hyperferritinemia

Masayuki Miyazaki, Masatake Tanaka, Akihiro Ueda, Tsuyoshi Yoshimoto, Masaki Kato, Makoto Nakamuta, Kazuhiro Kotoh, Ryoichi Takayanagi

Research output: Contribution to journalArticle

7 Citations (Scopus)

Abstract

Drug-induced hypersensitivity syndrome (DIHS) is a severe reaction usually characterized by fever, rash, and multiorgan failure, occurring 2-6 wk after drug introduction. It is an immune-mediated reaction involving macrophage and T-lymphocyte activation and cytokine release. A 54-year-old woman was diagnosed with rheumatic arthritis and initiated salazosulfapyridine by mouth. About 10 d later, she had a high fever, skin rash and liver dysfunction. She was admitted to hospital and diagnosed with a drug eruption. She was treated with oral prednisolone 30 mg/d; however, she developed high fever again and her blood tests showed acute liver failure and cytopenia associated with hyperferritinemia. She was diagnosed with acute liver failure and hemophagocytosis caused by DIHS. She was transferred to the Department of Medicine and Bioregulatory Science, Kyushu University, where she was treated with arterial steroid injection therapy. Following this treatment, her liver function improved and serum ferritin immediately decreased. We hypothesized that an immune-mediated reaction in DIHS may have generated over-activation of macrophages and T-lymphocytes, followed by a cytokine storm that affected various organs. The measurement of serum ferritin might be a useful marker of the severity of DIHS.

Original languageEnglish
Pages (from-to)4928-4931
Number of pages4
JournalWorld Journal of Gastroenterology
Volume17
Issue number44
DOIs
Publication statusPublished - Nov 28 2011

Fingerprint

Drug Hypersensitivity Syndrome
Acute Liver Failure
Fever
Ferritins
Exanthema
Cytokines
Drug Eruptions
T-Lymphocytes
Sulfasalazine
Rheumatic Fever
Macrophage Activation
Hematologic Tests
Lymphocyte Activation
Prednisolone
Serum
Mouth
Liver Diseases
Macrophages
Steroids
Medicine

All Science Journal Classification (ASJC) codes

  • Gastroenterology

Cite this

Acute liver failure caused by drug-induced hypersensitivity syndrome associated with hyperferritinemia. / Miyazaki, Masayuki; Tanaka, Masatake; Ueda, Akihiro; Yoshimoto, Tsuyoshi; Kato, Masaki; Nakamuta, Makoto; Kotoh, Kazuhiro; Takayanagi, Ryoichi.

In: World Journal of Gastroenterology, Vol. 17, No. 44, 28.11.2011, p. 4928-4931.

Research output: Contribution to journalArticle

Miyazaki, Masayuki ; Tanaka, Masatake ; Ueda, Akihiro ; Yoshimoto, Tsuyoshi ; Kato, Masaki ; Nakamuta, Makoto ; Kotoh, Kazuhiro ; Takayanagi, Ryoichi. / Acute liver failure caused by drug-induced hypersensitivity syndrome associated with hyperferritinemia. In: World Journal of Gastroenterology. 2011 ; Vol. 17, No. 44. pp. 4928-4931.
@article{e4d9e1f1c55447b5bacd2930c80f48b3,
title = "Acute liver failure caused by drug-induced hypersensitivity syndrome associated with hyperferritinemia",
abstract = "Drug-induced hypersensitivity syndrome (DIHS) is a severe reaction usually characterized by fever, rash, and multiorgan failure, occurring 2-6 wk after drug introduction. It is an immune-mediated reaction involving macrophage and T-lymphocyte activation and cytokine release. A 54-year-old woman was diagnosed with rheumatic arthritis and initiated salazosulfapyridine by mouth. About 10 d later, she had a high fever, skin rash and liver dysfunction. She was admitted to hospital and diagnosed with a drug eruption. She was treated with oral prednisolone 30 mg/d; however, she developed high fever again and her blood tests showed acute liver failure and cytopenia associated with hyperferritinemia. She was diagnosed with acute liver failure and hemophagocytosis caused by DIHS. She was transferred to the Department of Medicine and Bioregulatory Science, Kyushu University, where she was treated with arterial steroid injection therapy. Following this treatment, her liver function improved and serum ferritin immediately decreased. We hypothesized that an immune-mediated reaction in DIHS may have generated over-activation of macrophages and T-lymphocytes, followed by a cytokine storm that affected various organs. The measurement of serum ferritin might be a useful marker of the severity of DIHS.",
author = "Masayuki Miyazaki and Masatake Tanaka and Akihiro Ueda and Tsuyoshi Yoshimoto and Masaki Kato and Makoto Nakamuta and Kazuhiro Kotoh and Ryoichi Takayanagi",
year = "2011",
month = "11",
day = "28",
doi = "10.3748/wjg.v17.i44.4928",
language = "English",
volume = "17",
pages = "4928--4931",
journal = "World Journal of Gastroenterology",
issn = "1007-9327",
publisher = "WJG Press",
number = "44",

}

TY - JOUR

T1 - Acute liver failure caused by drug-induced hypersensitivity syndrome associated with hyperferritinemia

AU - Miyazaki, Masayuki

AU - Tanaka, Masatake

AU - Ueda, Akihiro

AU - Yoshimoto, Tsuyoshi

AU - Kato, Masaki

AU - Nakamuta, Makoto

AU - Kotoh, Kazuhiro

AU - Takayanagi, Ryoichi

PY - 2011/11/28

Y1 - 2011/11/28

N2 - Drug-induced hypersensitivity syndrome (DIHS) is a severe reaction usually characterized by fever, rash, and multiorgan failure, occurring 2-6 wk after drug introduction. It is an immune-mediated reaction involving macrophage and T-lymphocyte activation and cytokine release. A 54-year-old woman was diagnosed with rheumatic arthritis and initiated salazosulfapyridine by mouth. About 10 d later, she had a high fever, skin rash and liver dysfunction. She was admitted to hospital and diagnosed with a drug eruption. She was treated with oral prednisolone 30 mg/d; however, she developed high fever again and her blood tests showed acute liver failure and cytopenia associated with hyperferritinemia. She was diagnosed with acute liver failure and hemophagocytosis caused by DIHS. She was transferred to the Department of Medicine and Bioregulatory Science, Kyushu University, where she was treated with arterial steroid injection therapy. Following this treatment, her liver function improved and serum ferritin immediately decreased. We hypothesized that an immune-mediated reaction in DIHS may have generated over-activation of macrophages and T-lymphocytes, followed by a cytokine storm that affected various organs. The measurement of serum ferritin might be a useful marker of the severity of DIHS.

AB - Drug-induced hypersensitivity syndrome (DIHS) is a severe reaction usually characterized by fever, rash, and multiorgan failure, occurring 2-6 wk after drug introduction. It is an immune-mediated reaction involving macrophage and T-lymphocyte activation and cytokine release. A 54-year-old woman was diagnosed with rheumatic arthritis and initiated salazosulfapyridine by mouth. About 10 d later, she had a high fever, skin rash and liver dysfunction. She was admitted to hospital and diagnosed with a drug eruption. She was treated with oral prednisolone 30 mg/d; however, she developed high fever again and her blood tests showed acute liver failure and cytopenia associated with hyperferritinemia. She was diagnosed with acute liver failure and hemophagocytosis caused by DIHS. She was transferred to the Department of Medicine and Bioregulatory Science, Kyushu University, where she was treated with arterial steroid injection therapy. Following this treatment, her liver function improved and serum ferritin immediately decreased. We hypothesized that an immune-mediated reaction in DIHS may have generated over-activation of macrophages and T-lymphocytes, followed by a cytokine storm that affected various organs. The measurement of serum ferritin might be a useful marker of the severity of DIHS.

UR - http://www.scopus.com/inward/record.url?scp=83155168445&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=83155168445&partnerID=8YFLogxK

U2 - 10.3748/wjg.v17.i44.4928

DO - 10.3748/wjg.v17.i44.4928

M3 - Article

VL - 17

SP - 4928

EP - 4931

JO - World Journal of Gastroenterology

JF - World Journal of Gastroenterology

SN - 1007-9327

IS - 44

ER -